Hail, Cherry
- When
- July 4, 9:09 PM CST
- Where
- Cherry County, 4.11 mi W of Cody
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 42.940, -101.330
A weak upper level disturbance initiated thunderstorms across northern Nebraska on the evening of July 4th. Some storms became severe over northern Cherry County to produce one inch diameter hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LBF wrote it up.
A weak upper level disturbance initiated thunderstorms across northern Nebraska on the evening of July 4th. Some storms became severe over northern Cherry County to produce one inch diameter hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before the first event at Jul 4, 6:03 PM CST, 3 hours 6 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE NORTH PLATTE NE 703 PM CDT SAT JUL 4 2015 .SYNOPSIS... ISSUED AT 358 PM CDT SAT JUL 4 2015 LITTLE CHANGE IN THE SYNOPTIC UPPER LEVEL PATTERN OVER THE LAST 24 HOURS. REX BLOCK IN PLACE OVER THE EASTERN PACIFIC WITH A RIDGE BUILDING OFF THE PACIFIC NORTHWEST COAST UP INTO ALASKA AND A STATIONARY LOW WELL WEST OF THE CALIFORNIA COAST. JUST DOWNSTREAM ANOTHER UPPER LEVEL LOW WAS DIGGING SOUTHEAST INTO NORTHERN ALBERTA/SASKATCHEWAN AND FLATTENING THE SUBTROPICAL RIDGE TO THE SOUTH OVER THE INTERMOUNTAIN WEST. NORTHWEST FLOW ALOFT OVER THE CWA HAS SLOWLY BROKEN DOWN AS A SERIES OF MID-LEVEL PERTURBATIONS HAVE MOVED THROUGH THE MEAN FLOW AND HEIGHTS BEGIN TO FALL IN ADVANCE OF THE PROGRESSING NORTHWEST CANADIAN LOW. AT THE SURFACE A LEE SIDE SURFACE TROUGH HAS BECOME ESTABLISHED ACROSS OVER THE CENTRAL HIGH PLAINS IN RESPONSE TO INCREASING DPVA ALOFT. SOUTHERLY FLOW EAST OF THE TROUGH HAS ALLOWED FOR THE POLEWARD FLUX OF LOW LEVEL MOISTURE...WITH DEWPOINTS RUNNING 5F TO 10F HIGHER THAN THIS TIME FRIDAY. SKIES WERE MOSTLY CLEAR WITH TEMPERATURES RUNNING IN THE MID TO UPPER 80S. AS OF 20Z A CU FIELD HAS STARTED TO DEVELOP IN FAR NORTHWEST NEBRASKA AS THETA-E POOLS IN A MOISTURE CONVERGENCE ZONE ALONG THE LEE SIDE TROUGH...AN AREA THAT WILL NEED TO BE MONITORED FOR DEEP CONVECTIVE INITIATION LATER THIS AFTERNOON AND EVENING. && .SHORT TERM...(THIS EVENING THROUGH SUNDAY) ISSUED AT 358 PM CDT SAT JUL 4 2015 THUNDERSTORM CHANCES AND THE POTENTIAL FOR SEVERE WEATHER LATER TODAY AND TONIGHT ARE THE MAIN FORECAST CHALLENGES OF THE SHORT TERM PERIOD. HI-RES MODELS HAVE COME INTO BETTER AGREEMENT THROUGH THE DAY IN REGARDS TO THEIR CONVECTIVE TIMING AND EVOLUTION. HOWEVER...SPATIAL COVERAGE AND POTENTIAL SEVERITY OF THE CONVECTION STILL REMAIN IN QUESTION...ESPECIALLY GIVEN THE LACK OF WELL-DEFINED UPPER LEVEL SUPPORT. CURRENT THINKING IS THAT ISOLATED TO SCATTERED STORMS WILL FIRE IN THE VICINITY OF THE SURFACE TROUGH IN THE PANHANDLE/SOUTHWEST SD LATER THIS AFTERNOON. THE LOCAL ATMOSPHERE CONTINUES TO DESTABILIZE WITH LATEST MESOANALYSIS INDICATING CLOSE TO 3000 J/KG OF MLCAPE AND A QUICKLY ERODING CAP PER LAPS PROXIMITY SOUNDINGS. SHOULD STORMS FIRE...DEEP LAYER SHEAR PROFILES ARE SUPPORTIVE OF SUPERCELLULAR STORM MODES WITH LARGE HAIL AND DAMAGING WINDS POSSIBLE AS THE STORMS TRACK SOUTH AND SOUTHEAST. VEERING LOW LEVEL WIND PROFILES WOULD SUGGEST THE THREAT FOR A TORNADO OR TWO...BUT CONFIDENCE IN THIS THREAT IS QUITE LOW GIVEN THAT STORM BASES WILL LIKELY BE AOA 750MB DURING PEAK HEATING...WITH STORMS BECOMING ROOTED ABOVE THE BOUNDARY LAYER AFTER DARK. HI-RES MODELS HAVE CONSISTENTLY SHOWN AN ORGANIZED AREA OF CONVECTION DROPPING SOUTH THROUGH THE SANDHILLS THIS EVENING AND EARLY OVERNIGHT...ESSENTIALLY FEEDING INTO THE WAA STREAM PROVIDED BY A STRENGTHENING LLJ OVER WESTERN KANSAS. PRECIPITATION CHANCES WANE AFTER MIDNIGHT. ATTENTION THEN TURNS TO SUNDAY AS THE UPPER LEVEL LOW OVER NORTHWEST CANADA DROPS SOUTHEAST AND DRIVES A STRONG COLD FRONT INTO THE NORTHERN PLAINS. MODEL GUIDANCE HAS TRENDED SLOWER WITH THE PROGRESSION OF THE FRONT. SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE IN NORTHWEST NEBRASKA BY THE AFTERNOON HOURS. HEAVY RAINFALL POTENTIAL WILL HAVE TO BE MONITORED AS PWATS INCREASE TO AROUND 1.5 INCHES IN THE VICINITY OF THE FRONT. GIVEN THE SLOWER PROGRESSION OF THE SYSTEM...BEST CHANCES FOR SHOWERS AND THUNDERSTORMS HAVE SHIFTED TOWARD LATER SUNDAY AND INTO THE LONG TERM PERIOD. HIGHS SUNDAY WILL BE QUITE HOT...ESPECIALLY IN FAR SOUTHWEST NEBRASKA WHERE A FEW SPOTS MAY HIT 100F AS VERY WARM MID-LEVEL AIR IS MIXED DOWN TO THE SURFACE. .LONG TERM...(SUNDAY NIGHT THROUGH SATURDAY) ISSUED AT 358 PM CDT SAT JUL 4 2015 SUNDAY NIGHT THROUGH TUESDAY...THE MODELS ARE A BIT SLOWER AND FARTHER NORTH WITH THE DYNAMICS FOR HEAVY RAIN SUNDAY NIGHT FAVORING SOUTH DAKOTA. THE SFC WARM SECTOR HAS OPENED UP SENDING THE INVERTED TROF INTO SD WHICH ANGLES SOUTHWEST INTO NORTHWEST NEB. THERE IS STILL A GOOD CHANCE OF HEAVY THUNDERSTORM ACTIVITY ACROSS NRN NEB BUT AREAS SOUTH OF NEBRASKA HIGHWAY 2 MAY JUST SEE SCATTERED STORM COVERAGE. THE RIGHT ENTRANCE OR RIGHT REAR QUADRANT OF THE JET JUST DOESNT SEEM TO FAVOR DECENT RAINFALL ACROSS SWRN NEB AND SEVERAL MODELS SHOW A DONUT HOLE IN THE QPF TOTALS THROUGH 84 HOURS FEATURING HEAVY RAINFALL ACROSS SD AND KS. SPC IS EXAMINING THE LOW LEVEL JET SUNDAY EVENING ACROSS NCNTL NEB AS A FORCE FOR SEVERE WEATHER. THIS JET STRENGTHENS AND BEGINS TO VEER OFF EAST OF HIGHWAY 83 AT 03Z BUT CONTINUES TO EXPAND SOUTH INTO SCNTL NEB BY 06Z. IT IS POSSIBLE SEVERE WEATHER COULD DEVELOP ANYWHERE ALONG THE INTERFACE OF THE PACIFIC FRONT SAGGING SOUTH AND THE LOW LEVEL JET VEERING OFF TO THE EAST BUT THE NAM IS OPENING UP A DRY WARM SECTOR ACROSS THE SOUTH CUTTING OFF THE RAIN CHANCES. THE SLOWER EVOLUTION OF THIS SYSTEM DOES PRESENT AN OPPORTUNITY FOR ISOLATED ELEVATED POST FRONTAL SHOWERS AND THUNDERSTORMS MONDAY ACROSS SOUTHWEST NEB. THE NAM WAS THE HEAVY HITTER IN THIS REGARD. A FRESH BATCH OF PACIFIC HIGH PRESSURE WILL BUILD INTO THE FCST AREA MONDAY AND THEN MOVE EAST INTO THE MIDWEST TUESDAY. HIGHS IN THE 70S TO NEAR 80 ARE EXPECTED BOTH DAYS WITH LOWS IN THE 50S. TUESDAY NIGHT THROUGH SATURDAY...AN INTERESTING DEVELOPMENT WILL OCCUR. THE UPPER LEVEL RIDGE ACROSS THE WRN U.S. WILL DROP SOUTH INTO MEXICO AND THEN VANISH ACROSS THE EASTERN PACIFIC. THEN AN UPPER LEVEL RIDGE ACROSS THE WRN ATLANTIC WILL MIGRATE WEST INTO THE MIDSOUTH BY NEXT SATURDAY. THIS WOULD SUPPORT A WEAKNESS IN THE HEIGHTS ALOFT ALLOWING AN UPPER LEVEL LOW OFF THE WEST COAST TO MOVE INTO THE WRN U.S. A SERIES OF WEAK DISTURBANCES WILL TRANSIT THE CNTL AND SRN PLAINS TUESDAY NIGHT THROUGH THURSDAY. THE UPPER LOW IN THE WEST WILL PROVIDE MOISTURE SUPPORT ALOFT. MOISTURE IN THE LOWER LEVELS IS A BIT LIMITED WITH SFC DEW POINTS IN THE 50S TO LOWER 60S. POPS ARE 20 TO 40 PERCENT AS THE GFS...GEF AND ECM SHOW A WEAKNESS IN THE QPF ACROSS THE FCST AREA. HIGH PRESSURE SHOULD CONTINUE HIGHS AROUND 80 WEDNESDAY WITH A GRADUAL WARMING TREND THURSDAY THROUGH SATURDAY AS LOW PRESSURE FORMS ON THE CNTL/NRN HIGH PLAINS. BY SATURDAY...A HEAT WAVE COULD BE UNDERWAY WITH HIGHS IN THE 90S. ISOLATED POPS ARE IN PLACE FRIDAY AND SATURDAY NIGHTS FOR NOCTURNALLY CONVECTION DRIVEN BY STEEPENING LAPSE RATES. THE MODELS ARE ACTUALLY IN VERY GOOD AGREEMENT. H700 MB TEMPERATURES PEAK TOMORROW AT AROUND 15C...THEN FALL TO 5C TUESDAY AND GRADUALLY RISE BACK TO 15C BY NEXT SATURDAY. THE H500MB FIELDS...850 MB WINDS AND 500MB AGL DEW POINTS ARE IN SIMILAR AGREEMENT. && .AVIATION...(FOR THE 00Z TAFS THROUGH 00Z SUNDAY EVENING) ISSUED AT 702 PM CDT SAT JUL 4 2015 SOME ISOLATED THUNDERSTORMS IN THE PANHANDLE DECREASING IN INTENSITY AS THEY MOVE OFF THE HIGHER TERRAIN. 30KT-40KT LOW LEVEL JET TO PICK UP OVER NIGHT AND MOVE TO THE EAST THROUGH THE EARLY MORNING HOURS. THIS JET MAY HELP TO FIRE OFF CONVECTION THROUGH THE SANDHILLS OF WESTERN NEBRASKA BUT WITH ISOLATED COVERAGE HAVE LEFT OUT OF THE TAFS AT KVTN AND KLBF. LOW LEVEL JET WILL KEEP SURFACE WINDS UP THROUGH THE NIGHT OVER WESTERN NEBRASKA WITH SOUTHERLY FLOW AT 10 TO 20 MPH WITH HIGHER GUSTS. && .LBF WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...MARTIN SHORT TERM...MARTIN LONG TERM...CDC AVIATION...POWER
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORTH PLATTE NE 359 PM CDT SAT JUL 4 2015 NEZ004>010-022>029-035>038-056>059-069>071-094-052100- SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN- GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON- LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER- WESTERN CHERRY- 359 PM CDT SAT JUL 4 2015 /259 PM MDT SAT JUL 4 2015/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND NORTH CENTRAL NEBRASKA. .DAY ONE...TONIGHT. THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS FROM LATE THIS AFTERNOON THROUGH TONIGHT ACROSS WESTERN AND NORTH CENTRAL NEBRASKA. ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER NORTHWEST NEBRASKA LATE THIS AFTERNOON AND EARLY EVENING...THEN TRACK SOUTH AND SOUTHEAST INTO TONIGHT. A FEW OF THE STORMS MAY BECOME SEVERE...CAPABLE OF PRODUCING VERY LARGE HAIL AND DAMAGING WINDS. THOSE WITH OUTDOOR ACTIVITIES THIS EVENING SHOULD BE AWARE FOR QUICKLY DEVELOPING STORMS THAT COULD PRODUCE FREQUENT LIGHTNING. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. A STRONG COLD FRONT WILL MOVE THROUGH THE SANDHILLS REGION SUNDAY AFTERNOON THROUGH THE EVENING HOURS. SHOWERS AND THUNDERSTORMS ARE LIKELY ALONG AND BEHIND THE FRONT AS IT PUSHES THROUGH THE AREA. A FEW SEVERE STORMS WITH LARGE HAIL AND STRONG WINDS ARE POSSIBLE ACROSS NORTHERN NEBRASKA DURING THE EVENING HOURS. IN ADDITION...LOCALLY HEAVY RAINFALL WILL ALSO BE A THREAT ESPECIALLY IF AREAS EXPERIENCE MULTIPLE ROUNDS OF HEAVY THUNDERSTORM ACTIVITY. THUNDERSTORM CHANCES MOVE BACK INTO THE FORECAST BY TUESDAY NIGHT AND CONTINUE THROUGH THURSDAY. THE THREAT FOR SEVERE WEATHER IS UNCERTAIN...BUT WIDESPREAD SEVERE STORMS ARE NOT EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED IN PARTS OF WESTERN AND NORTH CENTRAL NEBRASKA LATE THIS AFTERNOON THROUGH TONIGHT. && GET YOUR WEATHER...HYDROLOGICAL...AND CLIMATE INFORMATION AT HTTP://WWW.WEATHER.GOV/NORTHPLATTE (ALL LOWERCASE) MARTIN
The North Platte radar (KLNX), 125 km away, was scanning. The volume nearest the first event began at 03:07 UTC.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2015Every state in 2015This day in weather historyWarnings in Nebraska, July 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 587170, 587171.